Serotonin Syndrome - SEROTONIN SYNDROME Pathophysiology Serotonin syndrome is a state of excess serotonin activity caused by therapeutic use over dosage

Serotonin Syndrome - SEROTONIN SYNDROME Pathophysiology...

This preview shows page 1 - 3 out of 7 pages.

SEROTONIN SYNDROME Pathophysiology Serotonin syndrome is a state of excess serotonin activity caused by therapeutic use, over dosage, withdrawal, or drug interaction of one or more serotonergic drugs. The pathogenesis may be due to endogenous as well as iatrogenic deficits in peripheral serotonin metabolism, a stimulus for release of serotonin, and interactions with other neurotransmitter systems. Etiology Occurs when medications are taken that cause high levels of the chemical serotonin to accumulate in the body. Can occur when the dose of such a drug is increased or a new drug is added to the regimen. Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when certain medications are combined which many times is an antidepressant and an opioid pain medication.
Image of page 1
SEROTONIN SYNDROME Risk Factors Greatest risk occurs when taking two or more drugs which typically includes an antidepressant medication and/or supplements that are known to increase serotonin levels. The condition is most likely to occur when a new medication is started or dose increased.
Image of page 2
Image of page 3

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture